Alert archive / Florida / Areal Flood Advisories in 2021

Areal Flood Advisory 49, NWS Melbourne, FL

August 6, 2021Volusia County, Florida

NWS Melbourne, FL issued this areal flood advisory at Aug 6, 2021, 7:40 PM EDT for Volusia County, Florida. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 7:40 PM EDT (23:40 UTC)
Expired
Aug 6, 2021, 9:45 PM EDT
In force
2 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 121 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WGUS82 KMLB 062340
FLSMLB

Flood Advisory
National Weather Service Melbourne FL
740 PM EDT Fri Aug 6 2021

FLC127-070145-
/O.NEW.KMLB.FA.Y.0049.210806T2340Z-210807T0145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Volusia FL-
740 PM EDT Fri Aug 6 2021

The National Weather Service in Melbourne has issued a

* Flood Advisory for...
  Central Volusia County in east central Florida...

* Until 945 PM EDT.

* At 740 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Deltona, Daytona Beach, DeLand, Holly Hill, Orange City, Lake 
  Helen, DeBary, Cassadaga and Enterprise.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2925 8109 2924 8106 2882 8118 2886 8133
      2926 8118

$$

TES

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at Aug 6, 3:21 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 3:21 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
321 PM EDT Fri Aug 6 2021

.DISCUSSION...

...Hot Temps Continue, With Numerous Late Afternoon Storms
Expected...

Rest of Today-Tonight...The east and west coast sea breezes have
developed, with the west coast breeze much farther inland across
the north, and well behind in SW FL. Expecting a collision soon
between Lake George and Ormond Beach, then the breeze "zippers"
southward through Metro Orlando, and eventually into the rural
interior of south-central FL west of Lake Okeechobee. The
resulting storms will likely produce frequent lightning strikes,
and torrential downpours that could result in a quick 2-3 inches
of rain in some areas. Minor flooding is possible, especially in
urban and poor drainage areas. A few wind gusts up to 50 mph are
also possible with the strongest storms.

It is hot out there, as temps remain in the low to mid 90s for the
rest of the afternoon, and with peak heat indices from 102 to
107. Due to the late day collision storms will continue into the
evening, especially from Orlando to Titusville northward. Light
rain with embedded storms could continue well past sunset through
midnight. Mostly dry overnight as lows settle in the mid 70s.

This Weekend...(Modified Previous Discussion) The mid level ridge
will elongate across the Atlantic and Gulf of Mexico this weekend,
as a weak trough digs from the OH Valley to the Mid-Atlantic
coast. The surface ridge axis extending is forecast to shift from
south of the forecast area into North FL through the weekend. This
will cause winds to back from S/SE to E by late Sunday. As the
stalled trough that has been sitting over NE FL finally lifts out
of the area, slightly drier air will fill in behind, but not
enough to significantly limit shower and storm coverage this
weekend.

The wind regime will favor early development of both sea breezes,
leading to a collision over the interior in the afternoon hours.
Rain chances are around 50-60 percent west of the Saint Johns
River, and around 40-50 percent for coast. Weekend weather
hazards will continue to be typical summertime expectations of
frequent lightning strikes, gusty winds over 40 mph and torrential
rain that could produce flooding of low and urban areas. Near
normal highs in the low 90s, with low temps in the mid to upper
70s.

Next Week...(Previous Discussion) Not much change to the overall
pattern next week as the mid level ridge dominates most of the
Southeast as a low pressure system ejects from the trough over the
Mid-Atlantic, drifting off to the open Atlantic. The surface ridge
will continue to drift well north of the area, positioning the axis
near the FL/GA border early in the week. Due to this, winds will
vary E/SE through the period, leading to a dominant east coast sea
breeze. Showers and storms will fire up in the afternoon hours,
pushing towards the Gulf Coast of FL. Guidance on PoPs seems to have
a higher bias into next week, so will keep likely mention in the
forecast, mainly for the interior with activity clearing by the
early evening. Highs remain in the low 90s with lows in the
mid/upper 70s.

&&

.AVIATION...

Predominantly VFR conditions this afternoon. Southerly winds at
inland terminals and southeasterly winds behind the sea breeze at
coastal terminals. Showers and thunderstorms are popping up along
and ahead of the east coast sea breezes as it slowly makes progress
inland. Later, scattered to numerous thunderstorms near KDAB KISM,
KLEE, KMCO, and KSFB where the east/west coast sea breeze collision
is expected. TEMPOs for TSRA at these terminals for around 21Z to
01Z, then -RA with VCTS for lingering shower and thunderstorms until
around 03Z. Currently no TEMPOs for Space and Treasure Coast
terminals, but cannot rule out amendments for inland convection as
activity propagates back east and offshore.

&&

.MARINE...

Rest of Today-Tonight...The sea breeze has developed along much of
the coastline, with southeast winds 10-15 knots behind the sea
breeze through the late afternoon. The highest coverage of storms
will be inland, however, expect at least a few storms to move
back toward the coast late afternoon and early evening. This will
mainly impact the Brevard and Volusia coasts. Some of the storms
will contain gusty winds around 35 knots. Seas 1-3 feet.

Saturday-Tuesday...Favorable boating conditions are forecast to
continue as the surface ridge axis remains positioned across the
area. This feature will begin to lift northward early next week,
causing south winds to become southeast/east. Winds 10-15 knots on
Saturday will diminish into early next week, with seas remaining 1-3
feet. Scattered showers and storms are expected over the Atlantic
waters each day, which will produce locally higher seas and wind
gusts over 35 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  75  90 /  60  50  20  50
MCO  75  93  76  92 /  60  60  20  60
MLB  76  90  76  90 /  50  50  20  50
VRB  75  91  75  90 /  30  50  20  50
LEE  75  93  76  92 /  30  60  10  60
SFB  75  93  75  92 /  60  60  20  60
ORL  76  93  77  92 /  60  60  20  60
FPR  75  90  75  90 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Watson/Haley
Hazardous weather outlook, Aug 6, 10:18 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1018 AM EDT Fri Aug 6 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1018 AM EDT Fri Aug 6 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
The east coast sea breeze will develop and push slowly inland late
this morning and afternoon, producing isolated storms just inland
from the coast. Storm coverage will increase late this afternoon
into this evening as a result of boundary collisions over the
interior. A few strong storms can be expected containing frequent
lightning strikes, gusty winds up to 50 mph and very heavy rain.
Storm motion will be toward the north to northeast at 10 to 15 mph
which will bring some storms across Brevard and coastal Volusia
counties. Storms should persist past sunset but should be over by
midnight.

.FLOOD IMPACT...
Late day and early evening boundary collisions will produce
locally heavy rainfall of 1 to 3 inches in a short period of
time, mainly across portions of Osceola and Brevard counties
northward across Orange, Seminole and Volusia counties. Total
accumulations up to 4 inches will be possible in a few spots.
This will cause localized flooding of some roads and poorly
drained urban and low lying areas. Never drive into areas where
water covers the road.

.EXCESSIVE HEAT IMPACT...
Afternoon temperatures will climb into the low to mid 90s due to
much less cloud cover today. As a result, heat index values will
reach between 102 and 107 across much of east-central Florida this
afternoon. If outdoors for a prolonged period of time, be sure to
take plenty of breaks, wear light-colored clothing, and stay
hydrated.

.MARINE THUNDERSTORM GUST IMPACT...
Lightning storms will develop over land areas and lift north to
northeast at 10 to 15 knots this afternoon and evening. A few
storms will produce wind gusts of 30 to 40 knots which may affect
inland lakes as well as the Brevard and Volusia Intracoastal
Waterway and near shore Atlantic. Boaters should watch for storms
approaching from the south and southwest this afternoon and early
this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to locally numerous afternoon and evening lightning
storms will continue through this weekend and into next week.
Some stronger storms will be possible each day, with the main
threats frequent cloud to ground lightning strikes, torrential
downpours, and wind gusts of 40 to 50 mph. Local poor drainage
flooding is possible in areas that receive heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. Spotters
are requested to report rainfall amounts of 3 inches or greater to
the National Weather Service in Melbourne.

Kelly/Rodriguez

In the hours before

Special weather statement, Aug 6, 7:31 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
731 PM EDT Fri Aug 6 2021

FLZ044>046-070030-
Northern Lake County FL-Orange FL-Seminole FL-
731 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of Seminole and north
central Orange Counties through 830 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Oviedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2889 8146 2873 8105 2872 8103 2871 8104
      2871 8103 2845 8136 2850 8147
TIME...MOT...LOC 2331Z 027DEG 3KT 2851 8140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fehling
Special weather statement, Aug 6, 7:31 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
731 PM EDT Fri Aug 6 2021

FLZ041-141-070015-
Coastal Volusia FL-Inland Volusia FL-
731 PM EDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of central Volusia
County through 815 PM EDT...

At 730 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Daytona International Speedway to Orange
City. These storms were nearly stationary. Frequent lightning and
torrential downpours were also occurring with this line of storms.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2923 8107 2883 8118 2887 8133 2924 8118
TIME...MOT...LOC 2330Z 041DEG 3KT 2919 8112 2891 8128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:31 PM EDTSpecial Weather StatementMLBOrange, Seminole59 min
Aug 6, 7:31 PM EDTSpecial Weather StatementMLBVolusia44 min
Aug 6, 7:39 PM EDTAreal Flood AdvisoryMLBOrange, Seminole2 hr
Aug 6, 7:47 PM EDTSevere Thunderstorm WarningMLBVolusia17 min

Nearby

Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.